Colorado, 2018

High Wind and Strong Wind in Colorado, February 18 to 19, 2018

February 18 to 19, 2018 · NWS GJT · 4 events in 4 counties and zones

Strong winds ahead of a strong cold front on Sunday, February 18th increased even more with the passage of the front across western Colorado on Monday, February 19th. Both days resulted in gusty surface winds across many valleys.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong winds ahead of a strong cold front on Sunday, February 18th increased even more with the passage of the front across western Colorado on Monday, February 19th. Both days resulted in gusty surface winds across many valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 18, 4:04 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 18, 4:04 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
404 PM MST Sun Feb 18 2018

.SHORT TERM...(Tonight through Tuesday night) Issued at 330 PM
MST Sun Feb 18 2018

An extensive storm system will make its way southward from the
Pacific Northwest and through the central Rockies from this
evening through Tuesday. Ahead of this system, a warm-air
advection regime and an approaching jet streak aloft have combined
for a unseasonably warm and breezy day across much of the western
slope. Temperatures have reached or exceeded 60 degrees at
several observing sites in the lower valleys of Colorado and Utah,
and winds have gusted in excess of 45 mph especially along and
north of the Tavaputs. Current wind advisories remain on track
through the remainder of the afternoon and temperatures will top
out at least 15 degrees above average across the board.

Some slight adjustments have been made to the start times for
precipitation in the central and northern mountains in this
forecast package. Guidance has come in slightly slower once again,
and it now appears as though the San Juans and even the central
mountains will remain mostly dry through the early evening hours.
PoPs ramp up by midnight however, and higher-elevation orographic
snows will begin by that time. It still appears likely that the
heaviest snowfall rates with this system will occur along and just
behind the mid-level frontal boundary, which will swing southward
from eastern Utah through Colorado during the day on Monday.
Enhanced lift in a saturated dendritic growth zone, combined with
cold air rushing in aloft over relatively warm surface
temperatures, could result in some thunder as well during the day.
In fact, various CAM guidance suggests some pockets of MUCAPE in
the 100-300 J/Kg range especially from I-70 southward on Monday.

While the snowfall forecast in the mountains has been pretty much
a lock over the past few days, some challenges and potential
pitfalls to the forecast remain. First and foremost is the high
temperature forecast on Monday. If the front progresses slower
than expected, warm air near the surface may be tough to root out
throughout the lower elevations and lower mountain slopes on
Monday. The snowfall forecast in the southern foothills of the San
Juans was heavily considered in this package, and it was
determined that warm air through much of the event will likely
limit accumulation potential along the US 160 corridor. That being
said, a few inches are still possible in places such as Hesperus,
Durango, and especially Pagosa Springs. As is often the case with
extremely convective, frontally-forced events...intense snowfall
rates can often overcome warm surface temperatures for a period of
time. This is the second potential pitfall in our forecast. FROPA
timed with sunset could result in roads quickly becoming
slick in a short amount of time. This would apply mostly south of
Grand Junction as the front moves through on Monday. Nowcasting
will be particularly important throughout the event to analyze
these trends and related impacts.

Guidance remains consistent showing a slow and steady end to this
system after the front reaches the Continental Divide. Lingering
saturation in the bottom half of forecast soundings combined with
cold temperatures aloft will support upslope snow showers and some
convective banding overnight on Monday and into the day on
Tuesday. As as been the message over the past few days, any
banding that does set up could give some mountain locations a
significant dose of post-frontal snow. While pinpointing these
features is quite difficult even a day out, short-term guidance
has consistently hinted at this potential in the northern San
Juans, the central ranges including the West Elks and Grand Mesa,
and the Tavaputs into the Flat Tops. Time will tell on the
accuracy of these forecasts.

Precipitation will finally wind down later on Tuesday evening as
low level moisture is eradicated and the trough axis moves east of
the Divide. Overall, all winter storm headlines remain on track
at this point and minimal changes have been made to snowfall
accumulations in this forecast package. See the latest WSWGJT
product for specific accumulation details.

.LONG TERM...(Wednesday through Sunday) Issued at 330 PM MST Sun
Feb 18 2018

Much cooler start to this extended period in the wake of the
exiting winter storm with temperatures generally running 5 to 10
degrees below seasonal normals. Dry conditions are expected on
Wednesday with the exception of a few light showers across the
northern mountains as a weak system drags across Wyoming and clips
this area.

Another deepening upper level low will be driving down the west
coast Thursday and Friday as broad cyclonic flow sets over the
western states. Models generating some light precipitation Late
Wednesday night and Thursday in weak warm air advection pattern
with southerly flow forcing the air mass up and over the San
Juans. This places the focus of shower activity over our southern
valleys and mountains including the Cortez to Pagosa Corridor up
to Silverton and Telluride. Better forcing and another shot of
colder air arrive Thursday night and Friday as the upper low kicks
out and progresses eastward. This is where the ECMWF and GFS start
to diverge with timing and strength issues creeping back into the
forecast. The GFS wants to roll the trough axis across us later
Friday night, while the EC is holding back a bit and waiting until
late Saturday from trough passage. In either case, the period from
Friday through Saturday should be interesting with potential for
more moderate to heavy mountain snowfall. Another wave is being
picked up by both models for later Sunday.

Temperatures will be starting the period off on the cool side with
some moderation expected Thursday and Friday before we cool right
back down over the weekend. Trend overall is for a cooler than
normal week for the bulk of the forecast area with this pattern
persisting for another week or so based on the latest CPC 14 day
outlooks.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 359 PM MST Sun Feb 18 2018

Surface winds will continue to be gusty across the area through the
night and into Sunday morning as the cold front associated with
the next system approaches. VFR conditions with CIGS above ILS
breakpoints will persist through 06Z this evening and thereafter
rain, snow and a mix of rain and snow showers will threaten TAF
sites across eastern Utah and western Colorado through 00Z Tuesday.
This activity will be light initially with MVFR visibilities the
main impact on aviation operations.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 8 AM MST Tuesday for COZ001>005-
     010-017.

     Wind Advisory until 5 PM MST this afternoon for COZ001>003.

     Wind Advisory from 11 AM to 5 PM MST Monday for COZ020-021.

     Winter Storm Warning until 8 AM MST Tuesday for COZ009-012-013-
     018-019.

UT...Winter Weather Advisory until 8 AM MST Tuesday for UTZ023-025-
     028.

     Wind Advisory until 5 PM MST this afternoon for UTZ027-029.

     Wind Advisory from 11 AM to 5 PM MST Monday for UTZ022-028.

&&

SHORT TERM...MAC
LONG TERM...JDC
AVIATION...CC
Hazardous weather outlook, Feb 18, 4:28 AM MST, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
428 AM MST Sun Feb 18 2018

COZ001>014-017>023-UTZ022>025-027>029-191130-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
428 AM MST Sun Feb 18 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A strong system developing in the West will bring strong winds to
portions of eastern Utah and western Colorado today followed by
increasing snow showers tonight. Winds could gust up to 50 mph
from the canyon country of eastern Utah into the high valleys of
NW Colorado today...with gusts over 60 mph impacting travel over
Douglas Pass. Snow will begin to fall over the high peaks of the
mountains by midnight and become widespread over the mountains by
sunrise on Monday. Travel is likely to be impacted over mountains
roadways.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow...moderate to heavy a times will occur on Monday over most
mountain areas and could impact some of the higher valleys of NW
Colorado. Winds over 45 to 55 mph above 10K feet will bring areas
of blowing and drifting snow along with difficult travel
conditions. Snow will also be spreading from north to south at the
lower elevations as a cold front drops through the area Monday
night into Tuesday. Much cooler conditions can be expected the
remainder of the week and a more wintry pattern is setting up.
Additional snowfall is anticipated through out the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Feb 18, 2:11 PM MST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
211 PM MST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     NON-TSTM WND GST VERNAL RGNL AIRPORT     40.44N 109.51W
02/18/2018  M46 MPH          UINTAH             UT   ASOS

            ASOS STATION VEL, VERNAL RGNL AIRPORT.

&&

JPF
Local storm report, Feb 18, 2:13 PM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
213 PM MST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     NON-TSTM WND GST EAGLE COUNTY RGNL AIRPO 39.64N 106.92W
02/18/2018  M44 MPH          EAGLE              CO   AWOS

            AWOS STATION EGE, EAGLE COUNTY RGNL AIRPORT.

&&

JPF
Local storm report, Feb 18, 3:17 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
317 PM MST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     NON-TSTM WND GST STORM PEAK OBSERVATORY  40.46N 106.74W
02/18/2018  M45 MPH          ROUTT              CO   MESONET

            MESONET STATION STORM, STORM PEAK
            OBSERVATORY.

&&

JPF
Local storm report, Feb 18, 3:40 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
340 PM MST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     NON-TSTM WND GST EAGLE COUNTY RGNL AIRPO 39.64N 106.92W
02/18/2018  M49 MPH          EAGLE              CO   AWOS

            AWOS STATION EGE, EAGLE COUNTY RGNL AIRPORT.

&&

JPF
Local storm report, Feb 18, 4:41 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
441 PM MST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     NON-TSTM WND GST MONTROSE RGNL AIRPORT   38.51N 107.89W
02/18/2018  M47 MPH          MONTROSE           CO   ASOS

            ASOS STATION MTJ, MONTROSE RGNL AIRPORT.

&&

JPF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 1 strong wind. Local standard time, as filed.

Strong Wind, Grand Valley

When
February 18, 5:30 PM MST to 6:30 PM MST
Where
Grand Valley forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

A large cluster of branches from a tree, estimating approximately 18 inches in diameter, fell to the ground as a result of strong winds. Peak wind gusts from around the Grand Valley ranged from 35 to 40 mph.

High Wind, Debeque to Silt Corridor

When
February 19, 10:00 AM MST to 12:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Wind gusts of 40 to 50 mph occurred mainly along the I-70 corridor. A peak wind gust of 60 and 61 mph were measured at the Rifle Garfield County Airport and the Rifle RAWS site, respectively. The Rifle Garfield County Airport also had sustained wind speeds to 40 mph.

High Wind, Central Gunnison and Uncompahgre River Basin

When
February 19, 10:30 AM MST to 12:30 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Wind gusts of 58 to 66 mph were frequently measured at the Montrose Regional Airport with sustained wind speeds of 40 to 43 mph.

High Wind, Southwestern San Juan Mountains

When
February 19, 2:00 PM MST to 3:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Measured
100 kt (115 mph) measured gust
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Peak wind gusts of 95 and 115 MPH were measured on the peaks at Kendall and Eagle Mountain, respectively, by the Colorado Avalanche Information Center's automated weather stations.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732393, 732394, 732395, 732458.